Question About Elavil

Discussion in 'Fibromyalgia Main Forum' started by dhcpolwnk, Feb 12, 2003.

  1. dhcpolwnk

    dhcpolwnk New Member

    I have seen several messages warning about Elavil and weight gain. My psychopharmacologist has suggested that Elavil might be what I need to get a decent night's sleep, and he says that at the levels prescribed for that purpose, weight gain isn't usually a problem. I'm not sure what the usual dose is for pain relief. (I know that some people don't seem to think it works at all for pain, but this doctor said he recently had been persuaded that it does, at least for some patients.) But apparently, the dosage needed for Elavil to do its original job as an antidepressant is most likely to cause weight gain.

    I've gained about 10 pounds in the last year (beginning before I knew I had fibro), and I'd like to be able to blame it on something other than myself, but I'm probably kidding myself. I just don't want to add to that anymore. So far, I'm just into the overweight category using the Body Mass Index charts, and I'd like to back out of that category and go back to normal rather that move further into it or into the obese category. For most of my teen and young-adult years, I waged the battle of the bulge, and it was always stressful, frustrating and generally a failure. I finally lost weight when I developed IBS and became afraid to eat--not the greatest way to lose weight! Don't want to go through any of that again.

    --Laura R.M.

  2. marcus1243

    marcus1243 New Member

    That's a tough one. Elavil *will* cause weight gain (plus constipation plus dry mouth, but these side-effects should diminish). But maybe the gain will be minimal at the minimum starting dose of 10mg. Unfortunately, you'll find that your system will become accustomed to this drug very quickly, and you'll probably need to go up to 25mg or even 50mg to keep the beneficial effects from it. At those levels, I think that some weight gain is rather inevitable (though not necesarily unhealthy) because it does seem to slow the metabolism somewhat. It might be best to stay on the lower dosage for as long as you can.
    --marcus

  3. Mikie

    Mikie Moderator

    Following an automobile accident. At first, I thought it was a miracle drug because I was able to go to sleep despite chronic pain in my nect, shoulders, hips, and knees. The problem was that I didn't stay asleep and woke with a drug hangover in the morning. I was still fatigued when I woke up. Despite the chronic pain, I was working out hard at the gym three times a week and eating healthy food and still packed on 20 pounds. The doc took me off Elavil and put me on Flexeril. He didn't tell me that these drugs are related. Same experience with the Flexeril and another 20 pounds later, I quit taking it.

    Now, that said, there are people here who say they have been helped tremendously by Elavil. It's like everything else. What works for one may not work for another.

    Love, Mikie
  4. kerrymygirl

    kerrymygirl New Member

    I cannot take anti depressants, as many doc`s try to put everyone on. If you do not suffer from true clinical depression the other component`s in some of these drugs don`t work for some with fm. Elavil makes me crawl the wall`s sleep huh, it give`s me anxiety on the lowest dose.I tryed 1 pill of effexor I though I was going to die, could not even lift my head up. That was my last try on antidepressant`s I may need the seratonin but the other ingredient`s they add are not for some of us. Dr`s tryed to say elavil was the cure have not seen that yet. They had a program on the news showing elavil a cure for fm. I called that station and told them they needed to e more competant in their reporting because it can be harmful to fm pts. I think the doc just wanted to get his name on t.v.
  5. Katlover

    Katlover New Member

    I gained some weight - I think around 15 lbs. or so. I am now taking 100 mg nightly. The dry mouth bugs me more than the weight gain (I figure some of the gain is because I just can't be as active as I used to be). I keep a bottle of water with me almost all the time and it does help (of course, it also fills me up so I don't snack as much!). I think the benefits (for me) outweigh the lbs gained. I get some sleep now (as opposed to practically none before Elavil). I still wake up several times a night because which ever side I'm laying on starts to burn, go numb and feel "buzzy" (for lack of a better word!). I'm at the point in my life now that I have come to terms that I don't have that size 3 figure any more but, hey, I'm not 18 either! Good luck in making your decision!
  6. LauraLea

    LauraLea New Member

    I've gained about 25 lbs. I take 50 mg. It works pretty well for me. I see my doctor tomorrow and am going to ask about the weight gain.
  7. lassiecass

    lassiecass New Member

    Hi Laura,
    I took the lowest dose of Elavil and gained 20 pounds. I see from reading here that I was not alone in the weight gain from this pill. I hope you have better results, remember everyone is different and it might not cause you any problems.
    Soft Hugs,
    Sandy